Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2015, 7:02 PM CDT for Ellis County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2015, 7:02 PM CDT (00:02 UTC)
- Expired
- May 15, 2015, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:18 PM CDT | HAIL 1 | 9 Ne Ellis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS53 KDDC 160002 SVRDDC KSC051-160045- /O.NEW.KDDC.SV.W.0070.150516T0002Z-150516T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 702 PM CDT FRI MAY 15 2015 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF YOCEMENTO...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HAYS...ELLIS AND YOCEMENTO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3882 9939 3888 9958 3913 9957 3913 9914 TIME...MOT...LOC 0001Z 207DEG 25KT 3893 9949 HAIL...1.00IN WIND...<50MPH $$ RUSSELL
2 follow-up statements
786 WWUS53 KDDC 160027 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 727 PM CDT FRI MAY 15 2015 KSC051-160045- /O.CON.KDDC.SV.W.0070.000000T0000Z-150516T0045Z/ ELLIS KS- 727 PM CDT FRI MAY 15 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHWESTERN ELLIS COUNTY... AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF ZURICH...OR 13 MILES NORTH OF YOCEMENTO...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ELLIS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3902 9927 3903 9954 3913 9957 3913 9914 TIME...MOT...LOC 0027Z 207DEG 25KT 3909 9938 HAIL...1.00IN WIND...<50MPH $$ RUSSELL
973
WWUS53 KDDC 160030
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI MAY 15 2015
KSC051-160039-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-150516T0045Z/
ELLIS KS-
730 PM CDT FRI MAY 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3902 9927 3903 9954 3913 9957 3913 9914
TIME...MOT...LOC 0028Z 207DEG 25KT 3911 9937
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:47 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 15, 1:47 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 147 PM CDT FRI MAY 15 2015 ...UPDATED SHORT TERM AND LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 141 PM CDT FRI MAY 15 2015 RAP AND NGM BOTH SUPPORTING A SURFACE BOUNDARY EXTENDING FROM NEAR HAYS TO COLDWATER AT 00Z SATURDAY WITH WEAK 0-1KM MOISTURE CONVERGENCE OCCURRING ALONG THIS BOUNDARY. 0-6KM SHEAR IN THIS AREA WILL BE FROM 20 TO 25 KNOTS AND CAPE VALUES ARE EXPECTED TO RANGE FROM 1000 TO 1500 J/KG. RAP HAS SOME CIN REMAINING IN THIS AREA GIVEN THE WARM MID LEVEL TEMPERATURES WHILE THE NAM SUGGESTS A FEW ISOLATED THUNDERSTORMS BEING POSSIBLE. AT THIS TIME GIVEN THE CU DEVELOPING WILL RETAIN MENTION OF ISOLATED THUNDERSTORMS GOING ALONG AND EAST OF THIS BOUNDARY EARLY TONIGHT. ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING NEAR THE COLORADO BORDER. THIS AREA WILL HAVE MORE FAVORABLE UPPER LEVEL DYNAMICS ALONG WITH IMPROVING WARM AIR ADVECTION NEAR THE NOSE OF A 50 KNOT 850MB JET BASED ON THE 12Z NAM. THESE STORMS WILL MARCH EAST ACROSS WESTERN KANSAS OVERNIGHT WITH A FEW OF THESE STORMS BEING CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF UP TO 55 MPH. BY EARLY SATURDAY MORNING THIS THUNDERSTORM ACTIVITY WILL BE MOVE INTO CENTRAL KANSAS AS AN UPPER LEVEL TROUGH CROSSES EASTERN COLORADO AND NORTHEAST NEW MEXICO. 12Z NAM SHOWING 0-6KM SHEAR SATURDAY AFTERNOON RANGING FROM 40 TO NEAR 50 KNOTS AND CAPE VALUES WILL RANGING FROM 1500 TO 2500 J/KG AHEAD OF THIS UPPER LEVEL SYSTEM. THIS CONTINUES TO SUPPORT THE CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST OF WHERE THIS DRY LINE WILL BE LOCATED BETWEEN 18Z AND 21Z SATURDAY. LARGE HAIL AND STRONG DAMAGING WINDS CURRENTLY APPEARS TO BE THE MAIN HAZARD ALONG WITH PERIODS OF HEAVY RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE SATURDAY AND EARLY SATURDAY NIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 141 PM CDT FRI MAY 15 2015 EVENING CONVECTION WILL TAPER OFF EARLY SATURDAY NIGHT AS THE UPPER LEVEL TROUGH LIFTS NORTHEAST INTO NORTH CENTRAL KANSAS AND THE DRY LINE/COLD FRONT MOVES SOUTH AND EAST. WESTERLY DOWNSLOPE FLOW WILL DEVELOP BY EARLY SUNDAY MORNING AND CONTINUE THROUGH THE REMAINDER OF THE WEEKEND AS ANOTHER UPPER LEVEL TROUGH MOVES OUT OF SOUTHERN WYOMING AND INTO THE CENTRAL HIGH PLAINS. 700MB TO 500MB LAPSE RATES WILL VARY FROM 7 TO 8C/KM AHEAD OF THIS UPPER WAVE, HOWEVER MOISTURE APPEARS SOMEWHAT LIMITED EARLY SUNDAY NIGHT. ALTHOUGH A FEW SPRINKLE MAY BE POSSIBLE NEAR AND NORTH OF THE INTERSTATE 70 CORRIDOR, AT THIS TIME WILL ONLY INCREASE CLOUD COVER AT THIS TIME SUNDAY EVENING GIVEN THE LIMITED MOISTURE IN THE LOWER LEVELS. GIVEN THE WESTERLY DOWNSLOPE FLOW AND 850MB TEMPERATURES AT 00Z MONDAY WILL RANGING FROM 18C TO NEAR 24C THE PREVIOUS FORECAST STILL LOOKS ON TRACK WITH HIGHS RANGING FROM THE UPPER 70S IN WEST CENTRAL KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS. EARLY NEXT WEEK AN UPPER LEVEL RIDGE AXIS WILL CROSS WESTERN KANSAS AS AN AREA OF HIGH PRESSURE AT THE SURFACE BUILDS INTO KANSAS PLAINS. TEMPERATURES ON MONDAY WILL AVERAGE AROUND 10F COOLER WHEN COMPARED TO THE HIGHS ON SUNDAY GIVEN THE 900 TO 850MB TEMPERATURE TRENDS FROM 00Z MONDAY AND 00Z TUESDAY. CLOUDS WILL BE ON THE INCREASE MONDAY NIGHT AS AN UPPER LEVEL TROUGH/LOW MOVES EAST ACROSS THE SOUTHWEST UNITED STATES. IN ADDITION TO THE INCREASING CLOUDS THERE WILL ALSO BE A CHANCE FOR PRECIPITATION TO DEVELOP BY EARLY TUESDAY GIVEN A MOIST SOUTHEASTERLY UPSLOPE FLOW, WARM AIR ADVECTION, AND IMPROVING ISENTROPIC LIFT ACROSS SOUTHWEST KANSAS. HIGH PRECIPITATION CHANCES WILL CONTINUE THROUGH MID WEEK AS THE UPPER LEVEL SYSTEM WEAKENS AND MOVES EAST NORTHEAST INTO THE CENTRAL PLAINS. TEMPERATURES THROUGH MID WEEK WILL STAY ON THE COOL SIDE GIVEN THE CLOUD COVER AND HIGH PRECIPITATION CHANCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1225 PM CDT FRI MAY 15 2015 A WEAK SURFACE BOUNDARY WILL MOVE INTO EASTERN KANSAS BY LATE DAY AND THIS WILL BE THE PRIMARY AREA OF FOCUS FOR ANY THUNDERSTORM DEVELOPMENT BETWEEN 21Z FRIDAY AND 03Z SATURDAY. BASED ON THE LATEST NAM THIS CONVECTION WILL STAY EAST OF ALL THREE TAF SITES LATE THIS AFTERNOON AND EARLY TONIGHT. ANOTHER AREA OF CONVECTION WILL DEVELOP BY EARLY THIS EVENING NEAR A TROUGH OF LOW PRESSURE AT THE SURFACE OVER FAR EASTERN COLORADO. AS THESE STORMS IN EASTERN COLORADO DEVELOP THEY WILL MOVE ACROSS WESTERN KANSAS OVERNIGHT. AT THIS TIME THE BETTER CHANCE FOR CONVECTION WILL OCCUR IN THE GCK AREA AROUND 06Z AND DDC AND HYS BETWEEN 09Z AND 12Z SATURDAY. AS THE CONVECTION MOVES EAST ACROSS WESTERN KANSAS THE 12Z NAM BUFR SOUNDINGS INDICATE AN AREA OF LOW LEVEL MOISTURE WILL INCREASE AS A SOUTH SOUTHEAST FLOW CONTINUES AT AROUND 15 KNOTS IN THE SURFACE TO 800MB LEVEL. GIVEN THE EXPECTED WIND SPEEDS DENSE FOG IS NOT EXPECTED, HOWEVER LOW MVFR CEILINGS WILL BE POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 78 53 80 / 60 60 50 0 GCK 61 80 51 78 / 50 30 30 0 EHA 55 76 49 77 / 40 30 20 0 LBL 62 80 51 80 / 50 30 30 0 HYS 64 77 54 78 / 50 60 50 0 P28 65 78 58 81 / 50 70 70 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURGERT LONG TERM...BURGERT AVIATION...BURGERT
Hazardous weather outlook, May 15, 3:53 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 AM CDT FRI MAY 15 2015 KSZ030-031-043>046-061>066-074>081-084>090-161115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 AM CDT FRI MAY 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. ANY STORMS LATE THIS AFTERNOON AND EVENING WOULD BE ISOLATED TO SCATTERED AHEAD OF THE DRYLINE, PARTICULARLY FROM SEWARD, MEADE, FORD, GRAY AND FINNEY COUNTIES NORTHWARD TO LANE AND TREGO COUNTIES. HAIL AS LARGE AS PING PONG BALLS IS POSSIBLE WITH THESE STORMS. MORE WIDESPREAD THUNDERSTORMS WILL DEVELOP AROUND MIDNIGHT AND THEN PROGRESS ACROSS SOUTHWESTERN KANSAS OVERNIGHT. THESE STORMS WILL ALSO BE CAPABLE OF HAIL AS LARGE AS PING PONG BALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THUNDERSTORMS MENTIONED IN THE DAY ONE SECTION WILL LINGER IN CENTRAL AND SOUTH CENTRAL KANSAS THROUGH MID-MORNING SATURDAY. THEN BY SATURDAY AFTERNOON, ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE. THESE STORMS COULD CONTAIN HAIL AS LARGE AS TENNIS BALLS AND EVEN A FEW TORNADOES. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THEN AGAIN AFTER MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:15 AM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 45 min |
| May 16, 12:51 AM CDT | Special Weather Statement | DDC | Gray | 39 min |
| May 16, 1:34 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| May 16, 3:25 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 35 min |
| May 16, 3:53 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 37 min |
| May 16, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 27 min |
| May 16, 4:15 PM CDT | Special Weather Statement | DDC | Barber | 30 min |
| May 16, 4:21 PM CDT | Special Weather Statement | DDC | Haskell | 24 min |
| May 16, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 21 min |
| May 16, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 13 min |
| May 16, 5:26 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| May 16, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 16, 6:27 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.